Nevada, 2008High Wind in Nevada, May 12, 2008
May 12, 2008 · NWS VEF · 1 event in 1 county or zone
A Pacific low pressure system produced isolated high winds over southeast California and south central Nevada.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system produced isolated high winds over southeast California and south central Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at May 12, 2:00 PM PST, 2 hours 15 minutes earlier.
Area forecast discussion, May 12, 2:00 PM PST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
300 PM PDT MON MAY 12 2008
.SYNOPSIS...AN AREA OF LOW PRESSURE WILL PUSH THROUGH THE REGION
TONIGHT BRINGING GUSTY NORTH WINDS ALONG WITH COOLER TEMPERATURES
FOR TUESDAY. NORTHERLY WINDS WILL PERSIST WEDNESDAY AND THURSDAY
WITH TEMPERATURES CLIMBING TO ABOVE NORMAL READINGS. TEMPERATURES
ARE FORECAST TO BE WELL ABOVE NORMAL BY THIS WEEKEND.
&&
.SHORT TERM...COLD FRONT PUSHED THROUGH THE REGION EARLIER THAN
EXPECTED WITH MOST AREAS EXPERIENCING NORTHWEST TO NORTH WINDS. WIND
ADVISORY FOR WESTERN SAN BERNARDINO COUNTY HAS BEEN VERIFYING WELL
WITH WIND GUSTS OVER 40 MPH THROUGHOUT THE DAY AT DAGGETT. SUNSHINE
HAS BEEN LIMITED OVER MUCH OF THE CWA AS A BAND OF HIGH LEVEL
MOISTURE COVERED MUCH OF THE CWA. SO FAR THIS HAS HELPED TO SUPPRESS
THUNDERSTORM ACTIVITY WITH NO LIGHTNING STRIKES NOTED. MODELS ARE
SHOWING THE BEST DYNAMICS OVER NORTHERN MOHAVE COUNTY WITH LI VALUES
AROUND NEG 2 ALONG WITH SOME WEAK CAPE...WHILE THINGS HAVE
STABILIZED OVER CENTRAL NYE AND LINCOLN COUNTIES. WILL GO AHEAD AND
LEAVE THE SLIGHT CHANCE OF THUNDERSTORMS FOR THIS EVENING...BUT ITS
LOOKING LESS LIKELY. MAIN CONCERN OVER THE NEXT 24 HOURS WILL BE THE
WINDS. AS THE UPPER LOW DROPS SOUTH THE SURFACE PRESSURE GRADIENT
WILL INCREASE SIGNIFICANTLY...ESPECIALLY OVER THE COLORADO RIVER
BASIN. SHOULD BE SOME GUSTY NORTH WINDS THIS EVENING DOWN THE
RIVER...BUT EXPECT THE STRONGEST WINDS TO OCCUR TUESDAY MORNING
THROUGH TUESDAY AFTERNOON. NUMERICAL MODELS ALL SHOW NEEDLES WINDS
BETWEEN 30-35 KNOTS SUSTAINED. WILL GO AHEAD AND ISSUE A WIND
ADVISORY FOR THE COLORADO RIVER ZONES AND WILL ALSO UPGRADE THE FIRE
WEATHER WATCH TO A RED FLAG WARNING FOR THE SAME LOCATIONS. MODELS
SHOW THE WINDS TO DECREASE LATE TUESDAY AFTERNOON AS GRADIENTS
WEAKEN AND THE UPPER LOW SLIDES SOUTH AND EAST. TEMPERATURES ARE
EXPECTED TO BE SEVERAL DEGREES BELOW NORMAL TUESDAY AS THE AREA
REMAINS UNDER A STRONG NORTHERLY FLOW. STRONG HIGH PRESSURE IS
EXPECTED TO SHIFT CLOSER TO THE COAST WEDNESDAY AND THURSDAY...BUT
OUR CWA IS STILL EXPECTED TO REMAIN UNDER A NORTHERLY FLOW.
HOWEVER...THE FLOW IS EXPECTED TO WEAKEN AND TEMPERATURES WILL
GRADUALLY CLIMB TO ABOVE NORMAL READINGS OVER THE NEXT FEW DAYS.
.LONG TERM...FRIDAY THROUGH MONDAY.
MODELS ARE IN MUCH BETTER AGREEMENT FOR THIS TIME PERIOD. A HIGH
WILL BUILD ACROSS THE AREA FROM THE WEST WITH TEMPERATURE AND WINDS
BEING THE ONLY REAL CONCERN. STARTING ON FRIDAY THE HIGH CENTER
SHOULD BE JUST OFF THE NORTHERN CALIFORNIA COAST. IT WILL SPREAD
EAST AND SOUTH ON SATURDAY AND THEN REALLY BROADENS BY SUNDAY. ON
MONDAY THE HIGH WILL BEGIN A SOUTHWARD MOVEMENT YIELDING TO MORE
ZONAL FLOW ACROSS THE AREA.
WITH THE HIGH CENTER BEING VERY CLOSE TO THE FORECAST AREA ON
SATURDAY AND SUNDAY LAS VEGAS COULD BE FLIRTING WITH THE FIRST 100
DEGREE DAYS FOR THE YEAR. AT THIS TIME WILL GO WITH THE A MIX OF
THE MEX AND AVERAGE ENSEMBLES AND KEEP THE TEMPERATURE JUST BELOW
THE CENTURY MARK.
&&
.AVIATION...FOR MCCARRAN...WINDS CONTINUE TO BE THE ISSUE. THE
FRONT PASSED LATE MORNING AND A BIT SOONER THAN ORIGINALLY
ANTICIPATED. THIS SHIFTED THE WINDS TO MORE OF A WEST NORTHWEST TO
EVEN NORTHERLY DIRECTION. EXPECT THE NORTHERLY WINDS TO CONTINUE
THROUGH THE NIGHT AND TOMORROW. THE WINDS WILL CONTINUE TO BE GUSTY
OVERNIGHT IN THE 25+ KT RANGE. TOMORROW AFTERNOON AFTER 15Z ALSO
EXPECT STRONG GUSTS TO 35 KTS. IT MAY EVEN GUSTS A BIT HIGHER BUT
WILL NOT BE DOMINATE.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...STRONG GUSTY WEST NORTHWEST TO NORTH WINDS WILL
CONTINUE THIS EVENING AND OVERNIGHT. THE WINDS WILL INCREASE AFTER
15Z TOMORROW FOR LOCATION ALONG AND NEAR THE SOUTHERN COLORADO
RIVER.
&&
.FIRE WEATHER...CURRENT RED FLAG WARNING IN DECENT SHAPE AS A FEW
SENSORS ARE HITTING CRITERIA. STILL THINK THAT WINDS WILL INCREASE
SLIGHTLY DURING THE AFTERNOON AND RH VALUES WILL REMAIN LOW. AN
INCREASE IN HIGH LEVEL MOISTURE AS HELPED DELAYED ANY THUNDERSTORM
ACTIVITY...BUT THERE MAY BE ENOUGH INSTABILITY WITH THE FRONT TO
HELP GENERATE ISOLATED THUNDERSTORMS LATE THIS AFTERNOON.
HAVE ALSO UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR
ZONES NVZ466...AZZ101...AND CAZ229 FOR TUESDAY. STRONG NORTH WINDS
BEHIND THE COLD FRONT WILL OCCUR LATE TONIGHT THROUGH TUESDAY ALONG
WITH RH VALUES DROPPING BELOW 15 PERCENT. LOOKS LIKE THE STRONGEST
WINDS DOWN THE RIVER WILL OCCUR BETWEEN 15Z-21Z TUESDAY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR NVZ466.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR NVZ021.
AZ...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR AZZ101.
RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR AZZ102.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR AZZ002 AND AZZ036.
CA...RED FLAG WARNING FROM TUESDAY MORNING THROUGH TUESDAY EVENING
FOR CAZ229.
WIND ADVISORY UNTIL 10 PM PDT THIS EVENING FOR CAZ523.
WIND ADVISORY FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
FOR CAZ527.
&&
GORELOW/81
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, May 12, 4:12 AM PST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
512 AM PDT MON MAY 12 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-130315-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
512 AM PDT MON MAY 12 2008 /512 AM MST MON MAY 12 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL MOVE SOUTH THROUGH THE AREA TODAY AND TONIGHT.
GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED AHEAD OF THE FRONT WITH
STRONG NORTHERLY WINDS BEHIND THE FRONT. A WIND ADVISORY IS IN
EFFECT FOR THE WESTERN SAN BERNARDINO COUNTY DESERT AREA THROUGH
THIS EVENING WHILE A RED FLAG WARNING IS IN EFFECT FOR THE
NORTHWEST DESERTS AND NORTHWEST PLATEAU OF ARIZONA FROM LATE THIS
MORNING THROUGH EARLY EVENING. STRONG WINDS DEVELOPED IN THE
SIERRA LAST NIGHT AND A HIGH WIND WARNING REMAINS IN EFFECT UNTIL
9 AM THIS MORNING WHILE A WIND ADVISORY IS IN EFFECT FOR THE OWENS
VALLEY UNTIL 9 AM.
THERE IS POTENTIAL FOR BRIEF WIND GUSTS AROUND 40 MPH ALONG THE
COLD FRONT AS IT MOVES SOUTH THROUGH THE AREA TODAY AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS LINCOLN
AND NYE COUNTIES BY EARLY THIS AFTERNOON...SPREADING INTO CLARK
AND MOHAVE COUNTIES LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DRY NORTHERLY FLOW IS EXPECTED THROUGH THE PERIOD. WINDS MAY BE
QUITE GUSTY TUESDAY BEHIND THE COLD FRONT...ESPECIALLY DOWN THE
COLORADO RIVER VALLEY. A FIRE WEATHER WATCH HAS BEEN POSTED FOR
TUESDAY IN THAT AREA. A WIND ADVISORY MAY ALSO BE NEEDED FOR THE
COLORADO RIVER VALLEY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.
High Wind, Esmeralda/Central Nye
- When
- May 12, 4:15 PM PST
- Where
- Esmeralda/Central Nye forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.914, -117.052 (the zone’s center; the record gives no point)
This gust occurred 33 miles E of Beatty, NV.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine High Wind in North Atlantic Coastal Waters, May 12, 20081 death · 1 injured · 60 kt wind · 1 event
- Coastal Flood and High Wind in New Jersey, May 12, 2008$175,000 · 68 kt wind · 14 events
- Coastal Flood and High Wind in Delaware, May 12, 2008$210,000 · 59 kt wind · 8 events
- Coastal Flood and Strong Wind in New Jersey, May 12, 2008$50,000 · 7 events
- Coastal Flood in Maryland, May 12 to 13, 2008$50,000 · 2 events
- Strong Wind in Pennsylvania, May 12, 20081 injured · $25,000 · 3 events
- Winter Storm and Heavy Snow in Colorado, May 12 to 13, 20089 events
- High Wind in North Carolina, May 12 to 20, 200850 kt wind · 4 events
- High Wind in South Carolina, May 12, 200850 kt wind · 2 events
- High Wind in Georgia, May 12, 200850 kt wind · 2 events
- Flooding in West Virginia, May 12, 20082 events
- High Wind in Connecticut, May 12, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91114.